Tuberculosis Clinical Podcast

Script:

A 60 Y/O female known case of DM, HTN, diabetic nephropathy, and autoimmune hepatitis. Presented to her dialysis session and while you were greeting the patient you noticed that she lost a lot of weight. On talking more with the patient, you noticed her coughing blood and you started to ask her about any other symptoms. She reported 2 episodes of fever in the past week accompanied with night sweats. She also reports continuous fatigability in the last few weeks that think it is associated to her aging.  On reviewing the patient medications, it appears that she is taking 36 units of NPH insulin, captopril, and 40 mg of prednisolone. You ordered a CXR and it was positive for apical and posterior segment infiltrations of the left lung with cavitation.

 

  1. What is the most probable diagnosis?

    • Tuberculosis.

  2. What risk factors does this patient have?

    • Multiple comorbidities, advanced age, and immunosuppression by steroids.
       

  3. What is the causative organism of this disease?

    • Mycobacterium tuberculosis. (an acid fast bacilli)
       

  4. How is this organism transmitted?

    • Aerosol respiratory droplets.
       

  5. What is the first thing you should order to minimize the transmission of this disease to other people around the patient?

    • Ask the nurse to isolate her in a negative pressure room.
       

  6. What test could have been ordered before to screen for her condition? PPD test.

    1. ≥5mm induration in high risk group (HIV, and close contact)

    2. ≥10mm induration in moderate risk group (medical comorbidities, healthcare workers, and immigrants within the past 5 years).

    3. ≥15mm induration in low risk group (normal healthy individuals).
       

  7. What other test should you order to confirm your diagnosis?

    • Sputum acid-fast testing and pleural biopsy.
       

  8. What is the appropriate treatment for this patient?

    • INH, rifampin, pyrazinamide, and ethambutol for the 2 months, then INH and rifampin only for 4 additional months.
       

  9. After 4 weeks the patient came for her follow up, and her lab tests shows an elevation of LFTs 4 times more than her basaline. What adjustment are you going to do regarding her treatment?

    • Discontinue the TB treatment (hepatotoxicity when 3 to 5 times higher than normal).

Written & Presented by:

Roaa Amer

Reviewed by:

Areej Madani

Facilitated by:

Rana Alzahrani

Audio Production:

Bayan Alzomaili